Due to constant back pain,I have taken hydrocodone for 2 yrs. It stopped working.I had back surgery in August 2013. 2 mos. prior to surgery and now at 1 month post surgery, I have been using fentanyl pain patch (12 mcg). How do I discontinue the patch with minimum withdrawal? The surgery has corrected the problem and post op pain is diminished. I have used hydrocodone for occasional pain very infrequently and want to quit that as well. I had a bad respiratory response post op while still in hospital because all drugs were discontinued except oxycodone. I complained that I couldn't breathe and lips turned blue. Quitting Fentanyl and hydrocodone scares me because of withdrawal effects.
You have to do it slowly I would just take the Vicodin then wean off that.
12mcg/hr patch is the smallest patch and you can't cut them so what you need to do is to try to go longer between changes. If you are changing every two days, change every three etc. You can still use hydrocodone for breakthrough then once you can drop off on the patches, you can start decreasing the hydrocodone by tapering down.
Wello although they say you are not supposed do. I was on fentanyl from 2003 to 2007 and came off everything in record time, with no withdrawal effects except for a little nausea. But It takes patience and some knowledge to do. This is how I do it, but only work with gel patches, I think Watson is the company. Im going thru the same thing now but my pharmacist did not order me the gel filled patches and the companies have switched. You can actually see the fentanyl in the patch. You will need scissors and a box of bandaids to do this. What you do is take the fentanyl patch lets say 25mg. They are the best to work with.
Put up to the light and you will see the medication ,Take your fingers of course keeping the backing on the patch and move the medication as much as you can to one side of the patch in other words you will see the medication all over inside the patch, You want to move as much as you can so that lets say it fills up the patch but evenly like a glass of water, Then take your finger and move a small amount to the other end of it. Lets say a size of a dime drop. The you cut the part of the patch that has that little bit . You would cut theat part off of the patch .You then cut the tape off of an open bandaid, You then will tape closed the fentanyl patch that you cut making sure its securely taped so that the remaining 75% of the gel is still in there, then secure to your arm with a bandaid to hold it on just in case it loosens. Its not an exact dose but then every 3 days I push a little more fentanyl down to the other side of the patch and cut that. This way you are gradually cutting down the patch lets say 3-5 mg. This is just using your eye. However gel patches are more dangerous to cut if you don't know what your doing or don't do it right as long as the patch you cut is securely closed with the bandaid tape so nothing can leak when you wear the rest of the patch. It is in no way an exact method but it words wonderfully for me, and the withdrawal is literally nothing as compared to dropping down fromm 75 to 50 to 25 which is 25mg. less rather then slowly cutting out only a dime size amount which is about 3-5 mg. It can be done if you take your time doing it. You may ruin a patch or 2 . I don't know about the matrix fentanyl patches as you really cant tell how much of the fentanyl you are cutting away if you simply snip a small amount off evenly each time you use it.
How to wean off fentanyl patch
I was at 75mg and a completely different person. Dropped to 50 without issues. I'm now down from 50, past the 37 and on 25. Next step 12. Fentanyl is something you should get off no matter the dosage. I'm looking forward to going to 12 and off. So far I have experienced nausea, am light headed and dizzy. I am having trouble sleeping with the nightmares being stepped up. BUT I take many antidepressants etc which I will soon be working on to get off too. Little by little, drug by drug. My actual advice, tough it:)
It's been 2 weeks since I went from
100 mg to 75 mg , the withdrawal is worse now then the first week . I want to keep weaning but can't stand the withdraw so I understand why it scares you . I was doing great life was good my pain was under control but my Dr retired and the new Dr doesn't like fentanyl patches . I have chronic hip pain due to torn labrum n chronic bursitis which has lead to back pain since I favor my hips . Wish I had answers for you .
my advice to anyone who is being prescribed fentanyl patch is"DO NOT FILL IT'. I wish i never had. Withdrawals are the worst feeling in this world. I been through them and i had to eat norco so much to help with withdrawal until my patches were re filled for the new yr. Talk about hell week. Ins co dont care how how it takes to renew the patches for a new yr of re fills. Neither does the pharmacy supposedly handling the new re fill. I had to call and it get the process rolling while withdrawal. Withdrawal should be done by a professional with care. this drug does relieve pain but when you out of patches and have to wait for a refill for day or more then it is pure hell. Like a fish out of water. flopping all over, beating your legs with your fist, no sleep whatsoever. just pure hell. I know i been there and wish i could get away from it
That's a low dose so it shouldn't be that difficult to get off of. They can't wean you down because that is the lowest dose. You cannot cut the patches. Most docs will simply extend the time you wear the patch first for a week & then you would stop.
Fentanyl is a bear to get off of! I have done a number of reductions & they are all difficult. For me it takes at least two months before I even start to feel like myself again. I have several chronic pain conditions so with every reduction my body has to adjust to feeling all that pain again. It's awful but I am a long time user so it may be harder for me.
Get off it, do whatever it takes. It isn't anything you want to be on long term.
I wish anyone facing this the best of luck! Hang in there, it does get better - eventually.
I was on fentynol patch for 11 years after my back surgery. I had started at 175mg. I weaned my self off by going down every month. It was a slow process. By the time I reached 25m I asked Dr to prescribe tramadol , which is opioid based in pill form. When it was time to get off the patch I left the patch on until basically it fell off. But the first three days I took two tramadol pills. Then I cut the tramadol pills in half by taking 1 tablet and a half. I did that for two days. Then I only took one tablet for three days. Then I took one half tablet for three days. Then I took a quarter tablet for three days. Then lowered it to 1/8 tablet. Then to 1/16. By the time I got to 1/6 you realize you don’t need it anymore. You also don’t need the tramadol anymore.
I was so glad I did this. I didn’t have any withdrawal symptoms doing it this way. And I feel fantastic. I have freedom now. I don’t have to go to dr every month. I save $125 a month now by not having to go to doctor and pay for my prescription. I put that money in a savings account so I could take a cruise. That motivated me. I hope this helps.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Fentanyl - Does anyone know of a different manufacturer of the Duragesic patch that works as good as
Updated 1 Apr 2013 • 4 answers
Updated 4 Jul 2013 • 2 answers
Updated 17 Dec 2016 • 5 answers
Updated 15 Jan 2018 • 6 answers
Updated 22 Apr 2014 • 1 answer